Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 73, NWS New Orleans, LA

April 30, 2017Amite County, Wilkinson County, Mississippi; East Feliciana Parish, Saint Helena Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Apr 30, 2017, 7:56 AM CDT for Amite County, Wilkinson County, Mississippi; East Feliciana Parish, Saint Helena Parish, Louisiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2017, 7:56 AM CDT (12:56 UTC)
Expired
Apr 30, 2017, 8:30 AM CDT
In force
34 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties East Feliciana Parish, LA, Saint Helena Parish, LA, Amite County, MS, Wilkinson County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 1:49 AM CDTTornado WatchSPC7 hr
Apr 30, 7:32 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 0.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2017-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1930 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2017-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1930 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
551 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
1.4
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted.

592 
WUUS54 KLIX 301256
SVRLIX
LAC037-091-MSC005-157-301330-
/O.NEW.KLIX.SV.W.0073.170430T1256Z-170430T1330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
756 AM CDT SUN APR 30 2017

The National Weather Service in New Orleans has issued a

* Severe Thunderstorm Warning for...
  Northwestern St. Helena Parish in southeastern Louisiana...
  East Feliciana Parish in southeastern Louisiana...
  Southeastern Wilkinson County in southern Mississippi...
  Amite County in southern Mississippi...

* Until 830 AM CDT

* At 756 AM CDT, severe thunderstorms were located along a line
  extending from Centreville to near Jackson, moving east at 40 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Clinton, Liberty, Centreville, Slaughter, Wilson, Norwood, Felps,
  Darlington, Gillsberg and Easleyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 AM CDT for southern
Mississippi. A tornado watch also remains in effect until 300 PM CDT
for southeastern Louisiana...and southern Mississippi.

LAT...LON 3083 9069 3072 9119 3113 9108 3135 9060
      3135 9055
TIME...MOT...LOC 1256Z 247DEG 34KT 3109 9104 3082 9111 

HAIL...<.75IN
WIND...60MPH
 
$$

24/RR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 4:06 AM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Apr 30, 4:06 AM CDT, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
406 AM CDT Sun Apr 30 2017

.SHORT TERM...
Strongly efficient rain producing thunderstorms west of the area
this morning. Large hail also being produced in some of this
activity within cooler lapse rates west of the area. Thinking
remains the same with respect to impacts and severity today. Wind
speeds will be one of the most noteable things today.

The cold front is just now starting to move into the prefrontal
area of sh/ts to the west. The activity ahead of the front will
wait on the front to begin transiting our area this morning. This
still puts the line of sh/ts moving into the northwest portion of
the area just before daylight. Just like the disturbance that is
causing the explosion of activity this morning, there looks to be
another similar disturbance that will do the same later this
evening as the front begins to clear southeast LA.

Severe weather variables remain high today. The 4c inversion
yesterday weakened quite a bit at the 12z sounding Saturday which
would have been an issue. But there were two dynamically enhanced
inversions at 1500ft and another at 4kft. These two along with the
subsident dry air causing them to form, were the main variables
keeping sh/ts from developing. By yesterday evening the sounding
showed only one weak inversion of about 1c hanging on at 4kft.
But above that, it was not cooling at an average lapse
rate(regressive norm) for the atmosphere. This would have been a
weak inhibitor as well but it wouldn't have kept anything down if
capable of getting started but cumulative with the low level
inversion, it did help. Today we will see somewhat of a different
story as the lift along the front causes the inversion to lift
more and become more unstable.

Any thunderstorm activity that can produce 20-30mph winds by
momentum transfer to the sfc coupled with the already gradient
wind speeds of 25mph could easily produce 50+mph wind speeds along
the boundary today. This could cause damaging wind gusts, and
this should be the main hazard with any strong or severe
thunderstorms Sunday. Other severe weather parameters will not be
discounted but should not be as prevalent. An abundance of lightning
will be produced very easily by these storms through this
evening.

Rainfall amounts are still expected to be from 2 to 4 inches total
through through tonight. Most of this is expected with the
boundary as it moves through which would cause this to fall within
a relatively short period. Flooding of low lying and poor
drainage areas could be a problem today as well.

Coastal flooding is the next biggest item on the list. Areas that
normally receive salt water inundation during times of abnormal
high tide levels will receive water again today. Tide levels are
expected to be around 2ft above normal today. Highest levels will
be during times of high tide which will be from late morning
through the early afternoon hours today. Some of the lowest beach
and secondary paved routes may observe up to a foot of salt water
over those surfaces today.

LONG TERM...
Another round of sh/ts are expected Wednesday into Thursday
morning ahead of another cold front that should move through the
area Thursday morning. This could prove to be a wetter event with
its own round of strong to severe thunderstorms possible. We will
keep the main focus on one scenario at a time for the moment and
work this event as it unfolds and then swing that focus to mid-
week.

.LONG TERM...
Northwest winsd on the back side of the mid-week front will cause
all advisories, watches and warnings to lower. This will deliver
some much needed nice weather before a large upper high over the
southwest moves east and brings on the heat by the beginning of
the next work week.

&&

AVIATION...
Will introduce TSRA for western portions of the area this
morning, including KMCB, KBTR and KHDC. This package will spread
the mention of storms across the remaining terminals between 18z
today and 00z Monday, although storms could linger beyond that at
KGPT.

Winds will be a factor today with gusts to 30 knots or higher
at all terminals. This will especially be a problem for east-
west oriented runways. Expect winds to diminish after the passage
of the front through the day and overnight.

MARINE...
A strong spring cold front is causing winds to become very strong
today with some gusts well over gale force. Will continue the
Small Craft Advisory for all areas since sustained winds remain at
high end advisory. Very dangerous conditions for small craft will
continue until well after frontal passage later today. Waves near
6 feet in larger lakes, and 9 to 12 feet in the open Gulf waters
can be expected ahead of the front. Once the front moves through,
winds will shift to the northwest late tonight into Monday. Winds
will remain high post front at around 20 knots and waters will
still be rough. Expect improving conditions by Tuesday as high
pressure builds and seas begin to calm. Another low pressure
system is expected to impact the coast towards Thursday and Friday
of next week.

DECISION SUPPORT...

DSS code: Blue.
Deployed: None.
Activation: None.
Activities: Emergency Management emails
 Monitoring convective threats for today.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby tropical
         events; HazMat or other large episodes.
Red    = Full engagement for Moderate risk of severe and/or
         direct tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  77  51  79  54 / 100  30   0   0
BTR  77  53  80  56 / 100  20   0   0
ASD  81  57  80  57 / 100  70   0   0
MSY  81  60  80  62 / 100  70   0   0
GPT  78  61  78  61 / 100  80  10   0
PQL  81  59  79  55 / 100  90  10   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until 7 PM CDT this evening for LAZ034>037-039-040-
     046>050-056>072.

     Coastal Flood Advisory until midnight CDT tonight for LAZ040-050-
     058-060>064-066>070-072.

GM...Small Craft Advisory until midnight CDT tonight for GMZ530-532-
     534-536-538-550-552-555-557-570-572-575-577.

MS...Wind Advisory until 7 PM CDT this evening for MSZ068>071-077-
     080>082.

     Coastal Flood Advisory until midnight CDT tonight for MSZ080>082.

GM...Small Craft Advisory until midnight CDT tonight for GMZ532-534-
     536-538-550-552-555-557-570-572-575-577.

&&
Hazardous weather outlook, Apr 30, 3:54 AM CDT, 4 hours 2 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service New Orleans LA
354 AM CDT Sun Apr 30 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-302045-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
354 AM CDT Sun Apr 30 2017

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

A Tornado watch is in effect for portions of the forecast area.
See website for more information.

Strong to severe thunderstorms are possible today. A slight risk
of severe weather exists today for all of the forecast area. All
modes of severe weather is possible today. Heavy rainfall will be
the highest concern with these strong to severe thunderstorms.
Expect rainfall of 2 to 4 inches to occur with locally higher
amounts. Rainfall will occur quickly with these thunderstorms as
rainfall rates could be on the order of 1.5 to 2.5 per hour. See
website for more details.

A Coastal Flood Advisory will be in effect through this evening
for all coastlines in southern Mississippi and southeast
Louisiana. Persistent strong onshore winds are likely to produce
tide levels 1 to 2 feet above normal during afternoon high tide
periods both today and Sunday.

A Wind Advisory has been issued for the entire area today through
this evening. Wind speeds are expected to increase 20 to 30 mph
with gusts to 35 to 40 mph.

Strong winds will be present over the coastal waters. Small Craft
Advisories have been issued for portions of the waters. Expect
the strong winds to continue through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A second period of thunderstorms and heavy rain will be possible
across the area Wednesday or Thursday of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested Today.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 11:32 PM CDTWind AdvisoryLIXAmite, Pearl River, Pike, Walthall, Wilkinson16 hr
Apr 30, 5:06 AM CDTSevere Thunderstorm WarningLIXWilkinson39 min
Apr 30, 5:45 AM CDTSevere Thunderstorm WarningLIXWilkinson45 min
Apr 30, 6:37 AM CDTSevere Thunderstorm WarningLIXAmite, Wilkinson38 min
Apr 30, 7:30 AM CDTSevere Thunderstorm WarningLIXAmite, Wilkinson30 min
Apr 30, 8:26 AM CDTTornado WarningLIXAmite, Pike34 min
Apr 30, 8:57 AM CDTSevere Thunderstorm WarningLIXAmite, Pike, Walthall33 min
Apr 30, 9:28 AM CDTTornado WarningLIXWalthall32 min
Apr 30, 9:31 AM CDTSevere Thunderstorm WarningLIXPike, Walthall44 min
Apr 30, 9:46 AM CDTRiver Flood WarningLIXHancock, Pearl River24 hr
Apr 30, 10:18 AM CDTSpecial Weather StatementLIXPearl River57 min
Apr 30, 11:11 AM CDTSpecial Weather StatementLIXHancock, Pearl River64 min
Apr 30, 11:16 AM CDTAreal Flood AdvisoryLIXHancock, Pearl River119 min
Apr 30, 11:57 AM CDTSpecial Weather StatementLIXHancock, Pearl River93 min
Apr 30, 12:29 PM CDTTornado WarningLIXHancock, Harrison31 min
Apr 30, 1:22 PM CDTAreal Flood AdvisoryLIXHancock, Harrison, Pearl River3 hr
Apr 30, 1:37 PM CDTSpecial Weather StatementLIXHarrison, Jackson113 min
Apr 30, 3:53 PM CDTAreal Flood AdvisoryLIXJackson3 hr
Apr 29, 9:33 PM CDTSpecial Weather StatementLIXPointe Coupee57 min
Apr 30, 7:42 AM CDTTornado WarningLIXEast Baton Rouge, East Feliciana, West Baton Rouge33 min
Apr 30, 7:59 AM CDTTornado WarningLIXEast Baton Rouge, Livingston, Saint Helena, Tangipahoa31 min
Apr 30, 8:05 AM CDTTornado WarningLIXEast Baton Rouge, East Feliciana, Saint Helena25 min
Apr 30, 8:53 AM CDTTornado WarningLIXSaint Helena, Tangipahoa, Washington37 min
Apr 30, 9:07 AM CDTSpecial Marine WarningLIX98 min
Apr 30, 9:21 AM CDTSpecial Weather StatementLIXSaint James, Saint John the Baptist24 min
Apr 30, 9:25 AM CDTSpecial Marine WarningLIX95 min
Apr 30, 10:07 AM CDTAreal Flood AdvisoryLIXAscension, Assumption, Jefferson, Lafourche, Livingston, Saint Charles and 7 more113 min
Apr 30, 10:09 AM CDTSpecial Weather StatementLIXJefferson, Lafourche, Orleans, Saint Charles, Saint John the Baptist, Saint Tammany66 min
Apr 30, 10:31 AM CDTTornado WarningLIXSaint Tammany, Tangipahoa14 min
Apr 30, 10:47 AM CDTSpecial Marine WarningLIX58 min
Apr 30, 10:56 AM CDTSpecial Marine WarningLIX49 min
Apr 30, 11:13 AM CDTSpecial Weather StatementLIXJefferson, Orleans62 min
Apr 30, 11:38 AM CDTSpecial Marine WarningLIX52 min
Apr 30, 12:05 PM CDTSpecial Marine WarningLIX55 min
Apr 30, 12:27 PM CDTSpecial Marine WarningLIX63 min
Apr 30, 12:40 PM CDTSevere Thunderstorm WarningLIXJefferson, Lafourche20 min
Apr 30, 12:57 PM CDTSpecial Marine WarningLIX63 min
Apr 30, 1:20 PM CDTAreal Flood AdvisoryLIXJefferson, Lafourche, Orleans, Plaquemines, Saint Bernard, Saint Tammany3 hr
Apr 30, 1:27 PM CDTSpecial Marine WarningLIX93 min
Apr 30, 1:38 PM CDTSpecial Weather StatementLIXPlaquemines67 min
Apr 30, 1:57 PM CDTSpecial Marine WarningLIX63 min
Apr 30, 2:55 PM CDTSpecial Marine WarningLIX95 min
Apr 30, 4:10 PM CDTSpecial Marine WarningLIX95 min
Apr 30, 5:27 PM CDTSpecial Weather StatementLIXPlaquemines33 min
Apr 30, 5:30 PM CDTSpecial Marine WarningLIX60 min
Apr 30, 5:33 PM CDTSpecial Marine WarningLIX27 min
Apr 30, 5:40 PM CDTSpecial Marine WarningLIX35 min
Apr 30, 5:58 PM CDTSpecial Weather StatementLIXPlaquemines62 min
Apr 30, 6:07 PM CDTSpecial Marine WarningLIX53 min
Apr 30, 6:12 PM CDTSpecial Marine WarningLIX63 min
Apr 30, 6:26 PM CDTSpecial Marine WarningLIX64 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.